Heroin is a drug that can take hold of a person fast. It’s difficult to overcome heroin addiction without some type of professional help. The drug has the ability to destroy the mind and body of an individual in a short amount of time. The following provides some of the symptoms of heroin use and the ways to get help.
Heroin Is an Extremely Addictive Drug
Heroin is one of the most addictive drugs on the streets today. This is because it’s designed to connect with special opiate receptors in the brain. The intense high is so addictive that it takes very little to become hooked on the drug. An added problem is that heroin comes with terrible withdrawal symptoms. Some people become trapped in a cycle of addiction because the withdrawal symptoms are too much to handle alone.
The Symptoms of Heroin Use
Heroin produces very distinctive symptoms when abused. These symptoms become more obvious as the individual moves on to addiction. It’s important to be able to identify some of the symptoms that indicate heroin use or addiction.
Weight Loss and Poor Hygiene
Two things heroin abuse almost always causes are weight loss and poor hygiene. The addict will usually start to lose a significant amount of weight as the abuse continues. The person often begins to look pale and sickly due to the weight loss. An added factor to look for is poor hygiene. The individual will start to look disheveled all the time. Personal grooming will take a back seat to using heroin.
Visible Sores and Itching
One of the clear symptoms of heroin use is the development of visible sores on the body. These sores appear for a few reasons. They can show up because personal hygiene is neglected. They can be the result of injecting the drug with a syringe, or appear because of constant scratching and itching. Heroin causes strange sensations that usually lead to compulsive itching.
A psychological symptom of someone using heroin is paranoia. This problem can become very serious as the amount of heroin consumed increases. Paranoia will make the person suspicious and untrusting of most things. It can lead to odd behaviors and delusions that potentially have serious consequences. Paranoia could also contribute to legal or financial problems if the user acts on the delusions.
Disorientation or Hallucinations
Using heroin can cause disorientation or hallucinations. Disorientation is very common, and is a general confusion that passes over the person. It can cause difficulties with reasoning, problem-solving and communication. The confusion could be accompanied by some type of hallucination. The individual might see, hear or feel things that aren’t really present. Hallucinations can lead to irrational actions and even injuries if heroin use isn’t addressed quickly.
Strange Mood Swings
Mood swings are a major symptom faced by most heroin users. The swings tend to be more rapid and frequent than what might occur normally. People on heroin can go from being active and happy to completely depressed and lethargic within an hour or two. Irritability, anger and violence can be part of the mood swings. Mood swings are a good sign a person is abusing heroin.
Drowsiness or Passing Out
Heroin use causes an immediate euphoric rush that doesn’t last for long. The person will then normalize for a certain amount of time. The end of the cycle causes extreme drowsiness. Heroin users typically sleep several times a day between using the drug. If the abuse has become addiction, the person could pass out randomly during the day.
A symptom of heroin use that can be a little harder to detect in someone is an increase in infections. Heroin harms the immune system. It also negatively affects the lungs and respiratory system. Some users inject the drug, while others snort it. All of these factors can lead to infections on a regular basis. Small cuts could become infected nearly every time. Additionally, the individual might have frequent respiratory infections due to heroin use.
Shaking, Sweating and Nausea
Too much or too little heroin could trigger symptoms in the body that resemble being very sick. If too little heroin is taken, dangerous withdrawal symptoms can start in just a few hours. If too much is taken, there’s a serious risk of overdose. Some of the first signs that’ll occur are shaking, sweating, and nausea or vomiting. These can become much worse over time, even leading to convulsions or coma. If these symptoms are occurring, get professional help for the individual right away.
Heroin use will slowly degrade the way the brain works. Some of the damage could be permanent. The drug use can make it difficult or impossible for the user to continue functioning normally. The person might have trouble balancing, walking or manipulating objects, and could become unable to work or go to school. The individual might start ignoring personal responsibilities in favor of using heroin.
Heroin Addiction Treatment Programs
The only real way to stop using heroin is to go through a treatment program. Inpatient treatment is normally the best for a heroin problem. The program will include a medical detox period to safely allow the heroin to leave the body. The individual’s health will be monitored closely and he’ll be made as comfortable as possible. The actual treatment program will involve counseling and therapy. The person will work with an addiction expert to figure out what caused the addiction and which triggers are present in his life. He’ll learn effective ways to avoid all heroin use in the future and be taught techniques to overcome cravings. Heroin addiction treatment can help anyone get clean.
Don’t let heroin cause permanent harm to you or a loved one. If you’ve noticed the symptoms of heroin use, it’s time to get into treatment. You can receive the information you need regarding heroin addiction and treatment by calling the helpline at 800-447-9081 today.